Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 92, NWS Springfield, MO

April 8, 2015Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 8, 2015, 5:14 AM CDT for Bourbon County, Kansas. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2015, 5:14 AM CDT (10:14 UTC)
Expired
Apr 8, 2015, 6:15 AM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 5:47 AM CDTHAIL 0.88Bronson, KS
Apr 8, 6:04 AM CDTHAIL 1.75Hiattville, KS
Apr 8, 6:16 AM CDTHAIL 11 N Pawnee Station, KS
Apr 8, 6:25 AM CDTHAIL 1Pawnee Station, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS53 KSGF 081014
SVRSGF
KSC011-081115-
/O.NEW.KSGF.SV.W.0092.150408T1014Z-150408T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 AM CDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 615 AM CDT

* AT 513 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES
  SOUTHWEST OF BRONSON...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  BRONSON...DEVON...FORT SCOTT...FULTON...HAMMOND...HARDING...
  HIATTVILLE...MAPLETON...MARMATON...PAWNEE STATION...PETERSBURG...
  PORTERVILLE...REDFIELD...UNIONTOWN AND XENIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3803 9509 3805 9506 3804 9504 3805 9464
      3804 9462 3776 9462 3772 9471 3767 9487
      3767 9509
TIME...MOT...LOC 1014Z 244DEG 35KT 3766 9534

HAIL...1.00IN
WIND...<50MPH

$$

CRAMER
2 follow-up statements
010 
WWUS53 KSGF 081040
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 AM CDT WED APR 8 2015

KSC011-081115-
/O.CON.KSGF.SV.W.0092.000000T0000Z-150408T1115Z/
BOURBON KS-
540 AM CDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BOURBON COUNTY
UNTIL 615 AM CDT...

AT 537 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BRONSON TO 13 MILES SOUTH OF UNIONTOWN...AND MOVING
NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BRONSON...DEVON...FORT SCOTT...FULTON...HAMMOND...HARDING...
HIATTVILLE...MAPLETON...MARMATON...PAWNEE STATION...PETERSBURG...
PORTERVILLE...REDFIELD...UNIONTOWN AND XENIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3803 9509 3805 9506 3804 9504 3805 9464
      3804 9462 3776 9462 3772 9471 3767 9487
      3767 9509
TIME...MOT...LOC 1040Z 244DEG 35KT 3794 9503 3768 9503

HAIL...1.00IN
WIND...60MPH

$$

CRAMER
748 
WWUS53 KSGF 081101
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 AM CDT WED APR 8 2015

KSC011-081115-
/O.CON.KSGF.SV.W.0092.000000T0000Z-150408T1115Z/
BOURBON KS-
601 AM CDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BOURBON COUNTY UNTIL 615 AM CDT...

AT 558 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
REDFIELD...AND MOVING EAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...PUBLIC.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FORT SCOTT...HIATTVILLE...MARMATON...PAWNEE STATION AND REDFIELD.

THIS STORM PRODUCED PING PONG BALL SIZED HAIL IN THE COMMUNITY OF 
HEPLER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3767 9487 3768 9488 3768 9497 3768 9498
      3779 9494 3784 9490 3786 9483 3789 9462
      3776 9462 3772 9471
TIME...MOT...LOC 1101Z 259DEG 30KT 3769 9489

HAIL...1.50IN
WIND...60MPH

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:55 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 8, 2:55 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT Wed Apr 8 2015

.SYNOPSIS...
Issued at 255 AM CDT WED APR 8 2015

Very slow moving storms over eastern Kansas into west central MO
during the late evening were in the final stages of dissipating
as of 2 am. Additional showery activity was occuring over the
eastern Ozarks this morning and will probably continue to see
these scattered showers and thunderstorms there through the
morning with a weak low level jet in place over the area and
elevated instability.

Broad southwesterly flow aloft continues across the region with
closed low in the southwest U.S. and upper level jet streak
pushing northeast ahead of the low into the Baja region and desert
southwest. Surface front was located from northeast MO into west
central MO and southeast Kansas early this morning and was the
focusing mechanism for the earlier convection. Very mild
conditions for this time of year during the overnight hours with
readings still in the mid 60s to low 70s and dew points in the low
to mid 60s southeast of that front.

Main forecast focus will be with thunderstorm chances, timing and
severity for today through Thursday evening.

&&

.SHORT TERM...(Today and Tonight)
Issued at 255 AM CDT WED APR 8 2015

Jet streak near the Baja region will begin to lift northeast into
the southern Plains today with best convective chances occurring
across the north and western sections of the CWA. Believe most of
the convection we have initially will be elevated in nature and
consist of mainly a hail risk. More significant severe chances
for late afternoon into tonight will hinge on how much convection
we receive today and how that affects the atmosphere. Without a
lot of convection today there would be sufficient instability and
shear for all modes of severe weather with surface based storms
initially firing along the dry line/cold front to our west and
then progressing east into the area during the evening.
Temperatures will be similar to what we had yesterday.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM CDT WED APR 8 2015

The cold front and upper level wave will still be to our west as
we head into Thursday. Upper wave and front will kick eastward
through the day with best chance of severe storms occurring across
the eastern half of the forecast area with the better instability
during the afternoon/evening occurring there out ahead of the
front. Large hail and damaging winds will be possible with these
storms, however overall severity will be dependent on how much
instability can develop in the wake of morning convection ongoing
from tonights storms.

Should clear out from west to east Thursday night behind the cold
front with high pressure moving into the region. The high will
shift over the area Saturday and bring some slightly cooler and
drier air to the area, but will shift eastward by Saturday night
with a return to the Gulf moisture feed thereafter.

The overall unsettled weather pattern will return quickly by
Saturday night and Sunday and will continue into the middle part
of next week as upper level energy moves in from the southwest
bringing showers and thunderstorms to the area on a daily basis.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 650 PM CDT TUE APR 7 2015

For the KSGF/KJLN/KBBG tafs: Expect isolated to widely scattered
showers/tstms to be possible in the near term, but coverage at this
point looks sparse and will not include in the initial 06z tafs.
Better chances for thunderstorms will occur late in the taf period
with a weakening cap and better instability. Could see some low end
vfr or mvfr ceilings at times, especially toward 12z and then
later with thunderstorms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...DSA
Hazardous weather outlook, Apr 8, 4:59 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 AM CDT WED APR 8 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
459 AM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  SOUTHERLY WINDS WILL GUST TO NEAR 30 MPH AT TIMES TODAY OUT
  AHEAD OF A STORM SYSTEM TO THE WEST.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING OVER SOUTH
  CENTRAL MISSOURI. SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY.

  LATER TODAY...SHOWERS AND THUNDERSTORMS WILL BECOME MORE
  NUMEROUS IN THE VICINITY OF A SURFACE FRONT OVER SOUTHEAST
  KANSAS INTO WEST CENTRAL MISSOURI...AS AN UPPER LEVEL
  DISTURBANCE LIFTS NORTHEAST INTO THE SOUTHERN PLAINS. SOME OF
  THESE STORMS MAY PRODUCE SOME LARGE HAIL. BY LATE AFTERNOON INTO
  THE EVENING...STRONG TO SEVERE STORMS WILL DEVELOP TO OUR WEST
  AND THEN PUSH INTO THE AREA OFFERING THE BEST CHANCE AT SEVERE
  WEATHER. LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WIND
  GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES WILL ALL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE MAIN STORM SYSTEM WILL THEN MOVE THROUGH THE AREA ON
  THURSDAY. A LINE OF STRONG TO SEVERE STORMS WILL MOVE ACROSS THE
  AREA AND POSE A RISK OF DAMAGING WIND GUSTS ALONG WITH THE
  POTENTIAL FOR A FEW TORNADOES.

  THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO TUESDAY ACROSS
  THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Apr 7, 11:36 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT TUE APR 7 2015

MOZ067-080500-
ST. CLAIR MO-
1136 PM CDT TUE APR 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR COUNTY UNTIL
MIDNIGHT CDT...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 3 MILES EAST OF JOHNSON CITY...OR 18 MILES
NORTHEAST OF EL DORADO SPRINGS...MOVING EAST AT 25 MPH. NICKEL SIZE
HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE HARPER...ICONIUM...JOHNSON CITY...LOWRY
CITY...MONEGAW SPRINGS AND OSCEOLA.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE TRUMAN
LAKE.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL...STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3820 9349 3818 9350 3804 9350 3802 9395
      3822 9397 3821 9357 3822 9356 3822 9355
TIME...MOT...LOC 0437Z 257DEG 23KT 3810 9385

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:56 PM CDTSevere Thunderstorm WarningSGFBourbon49 min
Apr 7, 9:27 PM CDTSevere Thunderstorm WarningSGFBourbon48 min
Apr 7, 10:08 PM CDTSevere Thunderstorm WarningSGFBourbon35 min
Apr 8, 5:55 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford35 min
Apr 8, 6:15 AM CDTSevere Thunderstorm WarningSGFBourbon60 min
Apr 8, 6:52 AM CDTSevere Thunderstorm WarningSGFBourbon53 min
Apr 8, 3:07 PM CDTSpecial Weather StatementSGFBourbon, Cherokee, Crawford53 min
Apr 8, 3:30 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.